Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Sioux Falls, SD

March 25, 2004Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 25, 2004, 10:06 PM CST for Clay County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2004, 10:06 PM CST (04:06 UTC)
Expired
Mar 25, 2004, 10:45 PM CST
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Clay County, IA

The radar

The Sioux Falls radar (KFSD), 127 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 260406
SVRFSD
IAC041-260445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1006 PM CST THU MAR 25 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHWEST IOWA

* UNTIL 1045 PM CST

* AT 1001 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR EVERLY...OR ABOUT 11 MILES NORTHWEST OF
  SPENCER...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FOSTORIA AROUND 1035 PM CST
  SPENCER AROUND 1040 PM CST

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4326 9538 4315 9538 4306 9511 4324 9505

$$

CPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 3:20 PM CST, 6 hours 46 minutes earlier.

Area forecast discussion, Mar 25, 3:20 PM CST, 6 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CST THU MAR 25 2004

.DISCUSSION...

WK S/W MOVG THRU THE ERN HALF OF THE CWA THIS AFTN...COUPLED WITH A
WK CDFNT CRNTLY STRETCHING ACRS THE WRN PART OF THE FA. THE S/W WL
RAPIDLY EXIT THE CWA THRU THE EVENING HRS...WITH THE SFC BNDRY EVER
SO SLOWLY OOZING THRU...AND GENERALLY LAYING OVR FM E TO W JUST
SOUTH OF THE FA BY EARLY FRI MRNG. BEST PCPN CHCS WL BE OVR NW IA
ERLY THIS EVENING...POSSIBLY LINGERING IN THE LATE EVENING. NOT REAL
EXCITED ABOUT PURE TS CHCS...AS 0-6KM SHEAR IS WK AT LESS THAN 30
KTS AND INSTABILITY IS RATHER MARGINAL WITH LOW LVL STRATUS
LINGERING THRU THE ERN PART OF THE CWA. LATER TNGT...ENDED PCPN
AFTER MIDNIGHT. NEXT CONCERN IS ANY LINGERING STRATUS. 12Z META WAS
DRY THRU MOST OF THE CWA IN THE LOW LVLS...BUT SOME STUBBORN HIGHER
RH PERCENTAGES DOES LINGER ARND THE STORM LAKE AND SIOUX CITY AREAS
JUST N OF THE SFC BNDRY. BUT OTHERWISE KEPT SKY CONDS MOSTLY CLEAR
TO PARTLY CLDY LATE. WITH SOME HEFT DEW PTS ARND...WENT ON THE WARM
SIDE OF GUIDANCE LOWS. ON FRIDAY...UA RIDGING CONTS OVR THE CWA WITH
A STRONG SFC ANTICYCLONE PASSING NORTH OF MINNESOTA. THEREFORE WINDS
WL TURN TO THE SE AND MAY BECOME QUITE BREEZY BY AFTN. OVERALL MSTR
PROFILES ARE RATHER DRY...SO NOTCHED PCPN CHCS ONLY TO SLGT CHCS IN
THE AFTN THRU THE WRN CWA ARND THE PERIPHERY OF THE HIGH. ATMOSPHERE
LOOKS VERY CAPPED ON FRIDAY WITH WM AIR ALOFT FM ABOUT 925-750MB. WL
BE VERY TOUGH TO BREAK THAT.

FRIDAY NIGHT AND SATURDAY...MODELS CONT TO BE VERY CONSISTENT IN
BRINGING A STRONG UPPER TROF INTO THE FA...WITH A S/W MOVG UP THE SW
FLOW ALOFT EARLY SAT MRNG TOWARD THE ERN CWA. JUST A VERY STRONG
DYNAMICAL SYSTEM WITH A GOOD LOW LVL JET AHEAD OF THE CDFNT. MSTR
PROFILES BECOME SATURATED...WITH STRATUS MOVG UP FRI NIGHT AHEAD OF
THE FRONT. WHEN THE STRONG LIFT ARRIVES LATE FRI NIGHT AND THRU
SATURDAY...PCPN WL OCCUR AND BUMPED POPS UP TO LIKELY OR CATEGORIAL
ON SATURDAY. FOR TS CHCS...KEPT THAT GOING BOTH FRI NIGHT ALONG THE
WMFNT IN NW IA...AND INTO THE WRN HALF OF THE CWA WHERE INSTABILITY
ALOFT EXISTS. SW MN FRI NIGHT HAS THE OVERALL DRIEST LAYERS ALOFT SO
NOT REAL EXCITED ABOUT PCPN CHCS THERE. SOME INSTABILITY CONTS INTO
SATURDAY...MAINLY ON THE ORDER OF 0 TO -2 LIS FM THE SFC TO 850MB
THRU THE CWA...WITH MARGINAL CAPES. THEREFORE SVR TS CHCS ON SATURDAY
LOOK MEAGER ATTM...JUST MAINLY A SUBSTANTIAL RAIN MAKER. HIGHS ON
SATURDAY ARE TRICKY...AND OF COURSE ARE A FUNCTION OF CLOUDS/RAIN.
PART OF ME DID NOT WANT TO MOVE HIGHS MUCH OFF OF THE LOWS SATURDAY
MRNG. BUT THE RAIN EVENT WL LIKELY NOT LAST ALL DAY IN ANY GIVEN
SPOT. AND IF THE CLOUDS THIN A BIT FOR A SHORT TIME...TEMPS COULD
DEFINITELY CLIMB A LITTLE.

FRONT EXITS SAT EVENING...WITH THE CAN SPECTRAL THE SLOWEST SOLN.
KEPT CHCS OF SHRA/TS LINGERING POST FRONTAL THRU MOST OF THE EAST...
AND ACTUALLY ALL NIGHT IN THE FAR EAST. SUNDAY MAY NOT BE A BAD DAY
AT ALL WITH PACIFIC AIR STILL ARND THIS AREA. SHOULD BE MOSTLY CLEAR
WEST TO PARTLY SUNNY EAST ON SUNDAY WITH HIGHS MID 50S TO LOWER 60S.

BIG QUESTION ON EXTD IS HOW BAD THE GFS IS WITH ITS AMPLIFYING UPR
AIR PATTERN AND IF THERE WILL BE A CLOSED LOW ANYWHERE NEAR ITS
FCST. WILL NOT MENTION CHC PRECIP AFT COORD WITH OFFICES TO E AND SE
OF CWA WHERE THERE IS ANY CHC AT ALL WITH THIS SYS FM SUN NGT THRU
TUE. HOWEVER...IF OTHER LONG RANGE MODELS...ESP CANADIAN AND
UKMET...ARE ANYWHERE CLOSE TO RIGHT WITH WARM UPR RDG PSBLY MIXING
DOWN ESP IN SWRN HLF CWA...THEN HIGHS WILL BE CONSIDERABLY WARMER
THAN GUID FOR MON THRU WED...AND EVEN THU...AS MRF MIGHT HAVE A
RIDGE CRASHING BIAS. IN THE MEANTIME...WILL GO ABV GUID HIGHS BY AT
LEAST 5 DEG ESP WRN CWA FOR MOST OF EXTD. WILL ALSO LEAVE OUT
MENTION OF ANY PRECIP FOR EXTD.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF/RSR
Hazardous weather outlook, Mar 25, 4:13 PM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 PM CST THU MAR 25 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WILL BE A CHANCE OF THUNDERSTORMS OVER THE AREA LATE FRIDAY
AFTERNOON AND FRIDAY NIGHT...AS A WARM FRONT MOVES NORTH OVER
NEBRASKA AND IOWA. SOME OF THESE THUNDERSTORMS COULD PRODUCE
LARGE HAIL.

ON SATURDAY...A COLD FRONT WILL BE MOVING EAST OVER THE AREA WITH
A CHANCE OF THUNDERSTORMS. SEVERE THUNDERSTORMS ARE
POSSIBLE...WITH THE MAIN THREATS BEING STRONG DAMAGING WINDS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 12:49 AM CSTSevere Thunderstorm WarningFSDPlymouth26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.